The musings of a fourth year English medical student

Sunday, 21 August 2016

SEEING GHOSTS

The Newsroom, Edinburgh


I don't like writing negative blogposts, but I have to admit that going off antidepressants has been harder than I imagined. 

As I mentioned in my last blogpost, I spoke to my own GP about this, as well my dad who is also one. I asked both of them how I should do it and they both gave fairly vague, but still seemingly straightforward advice: do it gradually, and slowly halve your dose. These comments leave much to interpretation, and I have rushed this process. I have had some horrible thoughts and feelings that I thought were long forgotten - it felt like seeing a ghost, a phantom that used to exist. 

I was scared. Have I not really 'got over' depression yet? I am I 'too dependent' on this medication? Am I making the right decision? Like most confused ill people, I took to the internet. I reread what I had already seen on Mind's website (a mental health charity), and then stumbled across some advice from the Royal College of Psychiatrists. Here it suggested that: "if treatment has lasted less than 8 weeks, stopping over 1-2 weeks should be OK. After 6-8 months treatment, taper off over 6-8 weeks". Given that I had been taking Sertraline for 10 months, I completely rushed this process. I'm going to see a GP tomorrow for some further guidance and a new prescription. 

When it comes to your health, never be scared to seek help and ask questions. I completely underestimated how horrible it can feel to withdraw from an antidepressant, and  I hope this helps any of you who may go through this process now or in the future. 
Share:

No comments

Post a Comment

© The Medic Journal | All rights reserved.
Blogger Template Developed by pipdig